Flecainide is a class 1C antiarrhythmic and is highly effective for treating a wide range of arrhythmias. It is not licensed for children under the age of 12 years, but has been used safely for years in young children, particularly when first-line agents are not effective. Although toxicity does occur in both adult and paediatric populations, there have been very few reported instances of flecainide toxicity in neonates and children. Supratherapeutic levels of flecainide manifests on ECG with prolongation of the PR interval, QRS duration and QT, and can lead to life-threatening arrhythmias. In milk-fed infants receiving flecainide, regular feeding patterns are paramount to achieve a steady therapeutic state, as milk and dairy products are known to reduce the absorption of flecainide. This case series details four milk-fed infants admitted with ECG changes secondary to flecainide toxicity.
- Cardiovascular system
- Paediatrics (drugs and medicines)
- Neonatal and paediatric intensive care
- Unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.